PAXIL: Postpartum: Mother Has
Worsening Depression with 2nd Baby After Taking Antidepressants: Had
Postpartum with 1st Baby and Recovered With No Meds:
that time I didn’t have anxiety and I didn’t take any medication.
And I started getting better after 3½ months itself. But now it’s
been three months that I am going through this. I have been taking medications (Paxil 20 mg, Buspar 10 mg) and getting counseling but
it’s not helping much. I still don’t feel myself and am having unwanted
How long will my postpartum depression last?
I have a
4-month-old baby. I am going through postpartum depression with a lot of anxiety
and panic attacks. I went through postpartum depression with my first baby eight
years ago but at that time I didn’t have anxiety and I didn’t take any
medication. And I started getting better after 3½ months itself. But now it’s
been three months that I am going through this. I have been taking medications
(Paxil 20 mg, Buspar 10 mg) and getting counseling but it’s not helping much. I
still don’t feel myself and am having unwanted thoughts. How long does
postpartum depression last? Is this temporary? Will this anxiety and depression
ever go away? Should I stop the medications and try it on my own? Does exercise
help to get out of the depression? Will I ever be normal like I was
Mental Health Expert Dr.
Charles Raison Psychiatrist,
Emory University Medical School
I am sorry to hear of your difficulties —
you are far from alone in your struggles with postpartum depression. Indeed, up
to 20 percent of women become depressed in the six months following delivery,
but company doesn’t help much when it comes to depression — or at least the
company we typically provide in the U.S. Traditional cultures understood the
vulnerability of new mothers and would often surround them with family and
friends to help with the significant emotional and practical burdens of coping
with the newborn.
I am going to make some general recommendations about
what you might want to consider doing, based only on the information you have
provided above. As always, this should not be taken as specific advice for your
actual situation. That kind of advice can come only from a clinician who knows
you and is involved in your care.
First and most important, it is very
important to continue medication when one is still depressed, so given what you
describe, I would counsel against stopping the antidepressant. It is not clear
how long you have been on the Paxil (generic: paroxetine), but let’s assume
you’ve been on it for at least six weeks. You are on a low dose. A reasonable
first step would be to talk with your doctor about raising the dose to 40 mg a
day and trying this dose for at least several weeks.
If you see no
benefit, there are in general two paths your doctor might recommend (and I say
doctor in the generic sense, given that many folks nowadays see physician
assistants or nurse practitioners who often — in my experience — do a better
job diagnosing and treating depression than do MDs). First, your doctor might
add a second antidepressant or an atypical antipsychotic to your Paxil. Although
they are called “antipsychotics,” these agents (for example Seroquel, Abilify,
Zyprexa) are also widely used to help with severe depression and anxiety and are
often quite effective. Second, your doctor might switch you from the Paxil to
another antidepressant. Unfortunately, we have no scientific way of knowing
which agent you should switch to — our best data suggest that they are all
about equal. But one thing is clear: Many people who don’t do well with one
antidepressant will have a great response to a different one.
panic are quite common when one has a bad depression, and they can be more
miserable to endure than the feeling of depression itself. It is unlikely that
the low dose of Buspar (generic: buspirone) you are taking is of much benefit.
You might want to discuss with your doctor raising the dose to at least 10 mg
three times a day or discontinuing it. The best immediate way to relieve
disabling anxiety is through the use of benzodiazepines (for example lorazepam
or clonazepam). These medications can be lifesavers, but if you take them for
more than three or four weeks your body will become dependent upon them, and
should you want to stop, you will have to reduce them slowly under the
supervision of a doctor.
Let me say a word about exercise. Yes, exercise
has been shown in many studies not only to raise a person’s mood immediately,
but also to work over time as an antidepressant. Therefore, I strongly recommend
adding regular exercise to your treatment regimen. Try to exercise in the
morning, especially when it is sunny. To get the best effect you will need to
work up a sweat. I find that it is even better if you can exercise in a place
with some natural beauty — as being in nature is itself quite comforting for
most of us.
I don’t have an answer to your question about how long the
depression will last and whether it will ever go away. Everyone is different. We
do know, however, that the longer one stays depressed and/or the more episodes
one has had, the harder it is to treat the condition. This is just the
frightening truth of the disease, and it really highlights how important it is
for you to really get aggressive about your treatment. My sincere hope is that
whatever specific treatment route you follow, you will start feeling like
yourself again as quickly as possible.
Finally, whenever I talk about
specific pharmacologic treatments I need to disclose that in addition to my
academic work I have given lectures for two pharmaceutical companies in the last
year: Lilly and Wyeth. I have also served on an advisory board for Lilly in the
last 12 months.
1,205 total views, 1 views today